You have been asked to assess a 34-year-old female who has presented with progressive lethargy, malaise and confusion. She has a background of previous morbid obesity and underwent bariatric surgery in the last 6 months with subsequent extensive weight loss.
She has been intubated for lowered conscious state in the emergency department. On examination she is dehydrated, afebrile with a blood pressure 120/80 mmHg, pulse 118/min, SpO2 99% on FiO2 of 0.3. Prior to intubation she was noted to have bilateral nystagmus.
(This viva focussed on nutritional and metabolic issues.)
The possibilities are endless.
The key features here are:
Differentials could include:
Any reasonable set will do, eg:
These are the classical MRI findings in Wernicke's encephalopathy and can also be associated with Korsakoff's psychosis. Of course encephalitis and stroke cannot be ruled out.
The candidate should focus on the metabolic causes of hyperlactatemia. If not, gently redirect them to this question, by asking:
Type B1 lactic acidosis, due to a disease state
|Tumour markers, LDH (particularly in haematological malignancy and tumour lysis)
|Red cell transketolase
|Blood and urine ketone levels; BSL and serum osmolality
|Supportive history, fever, inflammatory markers
Impaired hepatic or renal clearance
|Clinical features of ascites, encephalopathy, icterus; deranged LFTs
|D-lactate level, the presence of encephalopathy, history of short gut syndrome
Type B2 drug-induced lactic acidosis
Beta-2 adrenoceptor agonists
|Isoprenaline, adrenaline, salbutamol
|History of diabetes
|History of tuberculosis; seizures responsive to vitamin B6
Cyanide (and by extension nitroprusside)
|Aside from cold war spies and malignant hypertension ...History of smoke inhalation
Xylitol, sorbitol, fructose
|Consumption of unusual dietary supplements, or use of unusual TURP irrigation fluid
|Prolonged stay in ICU; infusion rate in excess of 4mg/kg/hr for over 24 hrs
The toxic alcohols eg. methanol
|Methanol, formate, oxalate levels.
|Paracetamol levels, history of overdose attempt, and of course LFT derangement
|Salicylate levels; characteristic respiratory alkalosis followed by metabolic acidosis
NRTIs (anti-retroviral drugs)
|History of Hep C or HIV
Type B3 : inborn errors of metabolism
Pyruvate dehydrogenase deficiency
|Specific genetic testing is called for
Electron transport chain enzyme defects
|Specific genetic testing
|Rapid fluorescent spot test detecting the generation of NADPH from NADP
This discussion should take some time.
Any discussion of red cell transketolase by the trainee should be ceased upon. If they do not bring it up,
Red cell transketolase is an enzyme of the pentose pathway which is affected by the presence of thiamine; its activity is decreased in the absence of thiamine (which it uses as a cofactor). Its increased activity with the addition of thiamine in the laboratory (measured by red cell NADH consumption) is used as indirect evidence of thiamine deficiency.
A low transketolase activity along with a >25% rise in activity following thiamine supplementation is diagnostic of thiamine deficiency.
Royal College Criteria
European Federation of Neurologic Societies
Disclaimer: the viva stem above may be an original CICM stem, acquired from their publicly available past papers. Or, perhaps it is a slightly altered version of the original CICM stem. Or, it is a completely original viva stem, concocted by the monstrously amoral author of Deranged Physiology for nothing more than his own personal amusement. In either case, because the college do not make the main viva text or marking criteria available, almost everything here has been confabulated. It might sound like a plausible viva and it could be used for the purpose of practice, but all should be aware that it does not represent the "true" canonical CICM viva station.